Minnesota, 2014

Tornadoes and Hail in Minnesota, May 8, 2014

May 8, 2014 · NWS MPX · 31 events in 18 counties and zones

Several rounds of thunderstorms occurred Thursday afternoon and evening as warm air surged northward across the Plains, and into the Upper Midwest. A warm front extended across far southern Minnesota.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$436,000
Crop damage
None recorded
Events
31

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

Several rounds of thunderstorms occurred Thursday afternoon and evening as warm air surged northward across the Plains, and into the Upper Midwest. A warm front extended across far southern Minnesota. Two tornadoes formed along this front near St. James and Butternut, and moved northeast across parts of Watonwan and Blue Earth Counties. Another complex of severe thunderstorms developed near Waseca, and moved northeast across the southern Metro area, and into west central Wisconsin. Several reports of damaging winds occurred with this bow type thunderstorm complex Thursday afternoon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at May 8, 6:03 AM CST, 4 hours 38 minutes earlier.

Area forecast discussion, May 8, 6:03 AM CST, 4 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
703 AM CDT THU MAY 8 2014

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 443 AM CDT THU MAY 8 2014

VERY UNSTABLE ENVIRONMENT WITH PLENTY OF UPPER LIFT ASSOCIATED A
BROAD UPPER TROUGH WORKING ACROSS THE PLAINS IS IN PLACE THIS
MORNING. AS A RESULT...ANY SORT OF LIFT HAS RESULTED IN THE
DEVELOPMENT OF FAIRLY STRONG CONVECTION ALL NIGHT FROM THE UPPER MS
VALLEY ALL THE WAY DOWN TO CENTRAL TX. THIS ACTIVITY IS OCCURRING ON
THE FRINGE OF THE H7 THERMAL RIDGE AND ALSO WITHIN A ZONE OF STRONG
H85-H7 FGEN. FEEDING ALL OF THIS HAS BEEN A 30-50KT LLJ. WITH THE
RAP SHOWING THIS LLJ WEAKENING OVER THE NEXT FEW HOURS...GENERALLY
AGREE WITH HIRES MODELS DEPICTION OF THE ACTIVITY TO OUR SW
WEAKENING SIGNIFICANTLY AS IT PUSHES NORTHEAST THROUGH THE AREA THIS
MORNING.

THIS MORNINGS ACTIVITY WILL IMPACT POTENTIAL SEVERE WEATHER THIS
AFTERNOON IN TERMS OF IMPACTING THE DEGREE OF HEATING AND
INSTABILITY WE SEE BUILD BACK THIS AFTERNOON. THIS MANIFESTS ITSELF
IN THE FORM OF DIFFERING CONVECTIVE INITIATION TIMES SEEN WITH THE
HIRES MODELS WHICH RANGES ANYWHERE FROM 17Z TO AS LATE AS 21Z. SO
REALLY APPEARS THIS IS A QUESTION OF WHEN DO STORMS OCCUR...NOT WILL
THEY BE ABLE TO COME BACK IN THE WAKE OF MORNING CLOUDS.

MODELS HAVE FINALLY COME INTO FAIRLY GOOD AGREEMENT WITH RESPECT TO
TIMING/TRACK OF THE SFC LOW TODAY WITH AROUND A 997 MB SFC COMING UP
TO NEAR THE MARSHALL AREA AT 00Z...TRACKING TO AROUND THE BRAINERD
LAKES AREA BY 6Z. THE WARM FRONT...WHICH AT 4 AM WAS STILL ACROSS
NRN IA...BY 00Z WILL BE NEAR A RWF OVER THE THE NRN TWIN CITIES
METRO. ALONG AND SOUTH OF THIS WARM FRONT...WE WILL HAVE A VERY
FAVORABLE ENVIRONMENT FOR SUPERCELLS AND THEREFORE ALL MODES OF
SEVERE WEATHER. NEAR THE SFC LOW AND ITS ASSOCIATED FRONTS...THE NAM
SHOWS 0-3KM CAPE IN EXCESS OF 250 J/KG THAT IS COINCIDENT WITH NEAR
30 KTS OF 0-1KM SHEAR AND 0-1 KM HELICITY UP OVER 200 M2/S2. REALLY
THE BIGGEST ISSUE WE MAY HAVE IS DO WE HAVE TOO MUCH UPPER LEVEL
LIFT GIVEN ALL OF THE FORCING. COULD BE THE POTENTIAL THAT WE ARE
NOT ABLE TO FOCUS ACTIVITY AND INSTEAD END UP WITH WIDESPREAD
CONVECTIVE DEVELOPMENT THAT LACKS FOCUS WITH A LOWER SEVERE
POTENTIAL AS A RESULT. AT ANY RATE...GIVEN SHEAR AND INSTABILITY
FORECAST COINCIDENT WITH A SFC LOW AND WARM FRONT BEING DRAPED
ACROSS THE AREA DURING PEAK HEATING...CAN NOT ARGUE AT ALL WITH THE
MODERATE RISK IN THE DAY ONE CONVECTIVE OUTLOOK.

AS FOR WHAT IS EXPECTED...BASED ON HI-RES MODELS...STORMS LOOK TO
DEVELOP BETWEEN 18Z AND 20Z OUT IN SW MN...THEN RAPIDLY BUILD NORTH
AND EAST...REACHING THE I-35 CORRIDOR BETWEEN 22Z AND 00Z. TIMING
WISE...WE COULD HAVE SIGNIFICANT ISSUES AS SCHOOLS OUR LETTING OUT
WEST OF THE TWIN CITIES...WITH ACTIVITY REACHING THE METRO DURING
THE EVENING RUSH.

TONIGHT...THIS ACTIVITY QUICKLY MOVES OUT OF WRN WI BY 06Z WITH
STRONG WEST WINDS DEVELOPING BEHIND THE COLD FRONT. WILL HAVE WRAP
AROUND SHOWERS AS WELL THAT WILL BE LABELED MORE FOR THE NW MPX CWA.

.LONG TERM...(FRIDAY THROUGH WEDNESDAY)
ISSUED AT 443 AM CDT THU MAY 8 2014

SHOWERS WILL DIMINISH FROM SOUTHWEST TO NORTHEAST ON FRIDAY AS THE
STORM SYSTEM THAT IS MOVING INTO THE FA TODAY FROM THE CENTRAL
PLAINS PUSHES NORTH OF THE GREAT LAKES. FRIDAY NIGHT REMAINS OUR
ONE DRY PERIOD IN THE LONGER TERM AS A RIDGE OF HIGH PRESSURE
MOVES BY.

THE BALANCE OF THE LONGER TERM (SATURDAY THROUGH WEDNESDAY) WILL
FEATURE MORE WET WEATHER AS NORTHERN AND SOUTHERN STREAM ENERGY
COME TOGETHER JUST EAST OF THE CONTINENTAL DIVIDE. THE LARGE UPPER
TROUGH THAT DEVELOPS BY LATE IN THE WEEKEND WILL SLOWLY PROGRESS
TO THE MISSISSIPPI VALLEY REGION BY THE MIDDLE OF NEXT WEEK. THE
THREAT FOR RAIN WILL SPREAD IN FROM THE SOUTHWEST ON SATURDAY
WITH A MORE WIDESPREAD RAIN SUNDAY/SUNDAY NIGHT. MONDAY REMAINS A
DAY OF INTEREST FOR CONVECTIVE POTENTIAL. AT THIS POINT...BOTH THE
GFS AND EC BRING A SURFACE LOW FROM THE SOUTHERN PLAINS TO THE
WESTERN GREAT LAKES IN THE MONDAY TO TUESDAY TIME FRAME. THIS WOULD
SUGGEST THE BEST POTENTIAL FOR STRONG TO SEVERE STORMS WOULD BE
EAST AND SOUTH OF OUR FA. BEYOND TUESDAY...IT WILL BE TURNING MUCH
COLDER WITH THE UPPER TROUGH OVERHEAD. HIGHS WILL ONLY BE IN THE
50S. LOWS WILL BE DROPPING INTO THE MIDDLE 30S WHICH WILL OPEN THE
DOOR FOR FROST POTENTIAL FROM WEDNESDAY INTO THE FOLLOWING
WEEKEND.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z FRIDAY MORNING)
ISSUED AT 648 AM CDT THU MAY 8 2014

LOOKING AT THE POTENTIAL FOR THREE ROUNDS OF CONVECTION THIS
PERIOD. FIRST IS ONGOING AND WILL LIFT THROUGH TERMINALS THROUGH
ABOUT 16Z. THIS IS MAINLY SHRA WITH EMBEDDED TSRA...BUT HAS HELPED
USHER IN THE MVFR CIGS THE GFSLAMP HAS BEEN ADVERTISING DEVELOPING
FOR WELL OVER THE PAST 24 HOURS. ROUND TWO IS PICKED UP BY THE
HRRR AND IS ASSOCIATED WITH A WAVE DOWN BY SIOUX CITY AND THIS IS
HIGHLIGHTED IN TAFS WITH CURRENT TSRA TEMPO GROUPS. ROUND THREE
WOULD COME WITH THE SFC LOW/COLD FRONT...AND THAT WILL START IN SW
AROUND 21Z. CONFIDENCE GRADUALLY DECREASES WITH EACH SUCCESSIVE
ROUND. AS THE LOW AND WARM FRONT FINALLY APPROACH...LOW CLOUDS
HAVE FINALLY BEEN ABLE TO TAKE HOLD AND EXPECT AXN/STC TO REMAIN
SOCKED IN THIS WHOLE PERIOD. TOWARD THE END OF THE TAF...WRAP
AROUND BAND OF SHOWERS WILL START APPROACHING THE NW MPX
AREA...WITH -SHRA RETURNING TO AXN. BESIDE THE -SHRA THIS WRAP
AROUND BAND HAS LIFR CIGS ACROSS THE DAKOTAS SO DO EXPECT WRN
TERMINALS TO END THE TAFS AT LEAST IFR.

KMSP...FIRST ROUND OF -SHRA ISO TSRA WILL IMPACT THE FIELD THROUGH
14/15Z. SECOND ROUND LOOKS TO COME IN BETWEEN 20Z AND 23Z AS THE
TEMPO GROUP HAS. WITH ROUND 3 POSSIBLE WITH THE COLD FROPA AROUND
3Z. MSP WILL BE ON THE EDGE OF THE MVFR SHIELD FOR MUCH OF THE
DAY...BUT CIGS HAVE BEEN TRENDING HIGHER THAN GUIDANCE THE LAST
TWO DAY...SO KEPT MSP VFR NOW FOR MUCH OF THE DAY...BUT WE
CERTAINLY COULD SEE MORE STRATUS THAN INDICATED. CONFIDENCE IN
MVFR CIGS ACTUALLY HIGHEST WITH MVFR CIGS WITH WRAP AROUND MOISTURE
THAT SHOWS UP LATE TONIGHT.

/OUTLOOK FOR KMSP/
FRI...MVFR AND CHC -SHRA EARLY...THEN VFR. WINDS W AT 10G20KTS.
SAT...VFR. CHC -TSRA. WINDS SSE 10KTS.
SUN...VFR. CHC -SHRA. WINDS SW TO NW 10-15 KTS.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&

SHORT TERM...MPG
LONG TERM...RAH
AVIATION...MPG
Hazardous weather outlook, May 8, 3:09 AM CST, 7 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
409 AM CDT THU MAY 8 2014

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
090915-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
409 AM CDT THU MAY 8 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA... AND WEST CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS MUCH OF THE OUTLOOK AREA
TODAY AND EARLY TONIGHT. THUNDERSTORMS THIS MORNING HAVE THE
CAPABILITY TO PRODUCE LARGE HAIL AND DAMAGING WINDS...WHILE STORMS
THIS AFTERNOON AND EVENING COULD PRODUCE LARGE HAIL...DAMAGING
WINDS ALONG WITH A FEW TORNADOES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON AND EARLY
TONIGHT.

In the hours before

Special weather statement, May 8, 9:20 AM CST, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1020 AM CDT THU MAY 8 2014

MNZ091-092-081545-
FARIBAULT-MARTIN-
1020 AM CDT THU MAY 8 2014

...THUNDERSTORMS MOVING OVER FARIBAULT AND MARTIN COUNTIES THROUGH
1045 AM CDT...

AT 1017 AM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM 8 MILES EAST OF FAIRMONT...OR 31 MILES SOUTH OF MADELIA.
THIS STORM WAS MOVING NORTHEAST AT 45 MPH.

ONE HALF INCH DIAMETER HAIL IS EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  EAST CHAIN.
  HUNTLEY.
  WINNEBAGO.
  DELAVAN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE
STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY.

&&

LAT...LON 4384 9423 4385 9392 4380 9386 4353 9431
      4359 9438
TIME...MOT...LOC 1520Z 224DEG 40KT 4363 9427
Local storm report, May 8, 9:39 AM CST, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1039 AM CDT THU MAY 8 2014

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1230 AM     HAIL             4 E ELLSWORTH           44.74N 92.41W
05/08/2014  E0.50 INCH       PIERCE             WI   COCORAHS

            TIME WAS ESTIMATED. HAIL COVERED DECK.

&&

NWS TWIN CITIES/CHANHASSEN MN
IRIS SYSTEM
Local storm report, May 8, 9:43 AM CST, 58 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1043 AM CDT THU MAY 8 2014

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0238 PM     HAIL             7 SSW CHOKIO            45.48N 96.23W
05/07/2014  M2.75 INCH       STEVENS            MN   TRAINED SPOTTER

0704 PM     HAIL             2 WSW MADELIA           44.04N 94.46W
05/07/2014  M1.00 INCH       WATONWAN           MN   TRAINED SPOTTER

0704 PM     HAIL             MADELIA                 44.05N 94.42W
05/07/2014  M0.88 INCH       WATONWAN           MN   LAW ENFORCEMENT

0716 PM     HAIL             1 SSE PLEASANT LAKE     45.48N 94.28W
05/07/2014  M0.75 INCH       STEARNS            MN   TRAINED SPOTTER

            LOCATED A FEW MILES SOUTHWEST OF ST CLOUD.

0744 PM     HAIL             1 S NEW ULM             44.30N 94.46W
05/07/2014  M0.75 INCH       BROWN              MN   PUBLIC

0805 PM     HAIL             TRUMAN                  43.83N 94.44W
05/07/2014  M0.75 INCH       MARTIN             MN   LAW ENFORCEMENT

0829 PM     HAIL             3 SE PRINCETON          45.54N 93.55W
05/07/2014  M0.75 INCH       SHERBURNE          MN   TRAINED SPOTTER

0834 PM     HAIL             1 E LEWISVILLE          43.92N 94.42W
05/07/2014  M1.00 INCH       WATONWAN           MN   PUBLIC

            RELAYED VIA MANKATO TV.

0837 PM     HAIL             MADELIA                 44.05N 94.42W
05/07/2014  M0.88 INCH       WATONWAN           MN   LAW ENFORCEMENT

0848 PM     HAIL             MANKATO                 44.17N 93.99W
05/07/2014  M0.75 INCH       BLUE EARTH         MN   TRAINED SPOTTER

0900 PM     HAIL             4 E MANKATO             44.17N 93.91W
05/07/2014  M0.88 INCH       BLUE EARTH         MN   CO-OP OBSERVER

            TIME ESTIMATED

0900 PM     HAIL             5 S MANKATO             44.09N 93.99W
05/07/2014  M1.50 INCH       BLUE EARTH         MN   COUNTY OFFICIAL

0906 PM     HAIL             MANKATO                 44.17N 93.99W
05/07/2014  M1.00 INCH       BLUE EARTH         MN   TRAINED SPOTTER

0921 PM     HAIL             SW LAKE CRYSTAL         44.10N 94.22W
05/07/2014  M1.00 INCH       BLUE EARTH         MN   TRAINED SPOTTER

            MUCH OF THE HAIL THE SIZE OF NICKELS.

0922 PM     HAIL             LAKE CRYSTAL            44.10N 94.22W
05/07/2014  M1.25 INCH       BLUE EARTH         MN   PUBLIC

            REPORTED THROUGH SOCIAL MEDIA.

0940 PM     HAIL             KINGSTON                45.20N 94.31W
05/07/2014  M0.75 INCH       MEEKER             MN   TRAINED SPOTTER

1022 PM     HAIL             2 S JANESVILLE          44.09N 93.71W
05/07/2014  M0.75 INCH       WASECA             MN   LAW ENFORCEMENT

            HAILED FOR 10 MINUTES PRIOR TO END TIME OF
            REPORT.

1022 PM     HAIL             3 E WASECA              44.08N 93.44W
05/07/2014  M0.88 INCH       WASECA             MN   LAW ENFORCEMENT

1023 PM     HAIL             1 NW WASECA             44.09N 93.52W
05/07/2014  M0.88 INCH       WASECA             MN   LAW ENFORCEMENT

            DIME SIZE HAIL NOTED AS WELL.

1027 PM     HAIL             6 NW WASECA             44.14N 93.58W
05/07/2014  E1.00 INCH       WASECA             MN   TRAINED SPOTTER

1041 PM     HAIL             HENDERSON               44.53N 93.91W
05/07/2014  M0.75 INCH       SIBLEY             MN   TRAINED SPOTTER

1057 PM     HAIL             2 NNW MORRISTOWN        44.26N 93.46W
05/07/2014  M1.00 INCH       RICE               MN   TRAINED SPOTTER

1115 PM     HAIL             3 W FARIBAULT           44.30N 93.34W
05/07/2014  M1.00 INCH       RICE               MN   LAW ENFORCEMENT

            OCCURRED AT CEDAR AND FRENCH LAKES.

1116 PM     HAIL             FARIBAULT               44.30N 93.27W
05/07/2014  M1.00 INCH       RICE               MN   LAW ENFORCEMENT

1117 PM     HAIL             FARIBAULT               44.30N 93.27W
05/07/2014  M1.00 INCH       RICE               MN   LAW ENFORCEMENT

1137 PM     HAIL             1 S JORDAN              44.67N 93.61W
05/07/2014  M1.00 INCH       SCOTT              MN   TRAINED SPOTTER

            MUCH OF THE HAIL WAS BETWEEN DIME AND PENNY
            SIZE.

1148 PM     HAIL             ELKO NEW MARKET         44.56N 93.33W
05/07/2014  M0.75 INCH       SCOTT              MN   TRAINED SPOTTER

1152 PM     HAIL             1 E ELLSWORTH           44.74N 92.46W
05/07/2014  M0.75 INCH       PIERCE             WI   TRAINED SPOTTER

1200 AM     HAIL             LAKEVILLE               44.65N 93.25W
05/08/2014  M1.25 INCH       DAKOTA             MN   TRAINED SPOTTER

1201 AM     HAIL             WSW LAKEVILLE           44.65N 93.26W
05/08/2014  M1.75 INCH       DAKOTA             MN   TRAINED SPOTTER

            MOST OF HAIL NICKEL SIZE.

1206 AM     HAIL             5 WSW ROSEMOUNT         44.72N 93.16W
05/08/2014  M1.00 INCH       DAKOTA             MN   COCORAHS

            PEA TO QUARTER SIZED HAIL SHREDDED LEAVES.
            LASTED FOR 9 MINUTES.

1206 AM     HAIL             LAKEVILLE               44.65N 93.25W
05/08/2014  M1.50 INCH       DAKOTA             MN   TRAINED SPOTTER

1207 AM     HAIL             LAKEVILLE               44.65N 93.25W
05/08/2014  M2.75 INCH       DAKOTA             MN   PUBLIC

            REPORT RECEIVED VIA TWITTER.

1209 AM     HAIL             LAKEVILLE               44.65N 93.25W
05/08/2014  M1.50 INCH       DAKOTA             MN   TRAINED SPOTTER

1210 AM     HAIL             LAKEVILLE               44.65N 93.25W
05/08/2014  M1.00 INCH       DAKOTA             MN   PUBLIC

1211 AM     HAIL             PRIOR LAKE              44.73N 93.43W
05/08/2014  M0.75 INCH       SCOTT              MN   PUBLIC

1217 AM     HAIL             EAGAN                   44.82N 93.16W
05/08/2014  M0.75 INCH       DAKOTA             MN   TRAINED SPOTTER

1217 AM     HAIL             APPLE VALLEY            44.74N 93.22W
05/08/2014  M0.88 INCH       DAKOTA             MN   TRAINED SPOTTER

1229 AM     HAIL             EDEN PRAIRIE            44.85N 93.46W
05/08/2014  M0.88 INCH       HENNEPIN           MN   TRAINED SPOTTER

1230 AM     HAIL             4 E ELLSWORTH           44.74N 92.41W
05/08/2014  E0.50 INCH       PIERCE             WI   COCORAHS

            TIME WAS ESTIMATED. HAIL COVERED DECK.

1230 AM     HAIL             INVER GROVE HEIGHTS     44.83N 93.06W
05/08/2014  M0.75 INCH       DAKOTA             MN   TRAINED SPOTTER

1245 AM     HAIL             ROBERTS                 44.99N 92.55W
05/08/2014  E0.50 INCH       ST. CROIX          WI   TRAINED SPOTTER

1254 AM     HAIL             RIVER FALLS             44.86N 92.62W
05/08/2014  E0.75 INCH       PIERCE             WI   CO-OP OBSERVER

            PEA TO DIME SIZED HAIL

&&

IRIS SYSTEM
Special weather statement, May 8, 9:48 AM CST, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1048 AM CDT THU MAY 8 2014

MNZ083-084-081630-
BLUE EARTH-WASECA-
1048 AM CDT THU MAY 8 2014

...THUNDERSTORMS MOVING OVER BLUE EARTH AND WASECA COUNTIES THROUGH
1130 AM CDT...

AT 1047 AM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM 13 MILES NORTH OF BLUE EARTH...OR 24 MILES SOUTH OF
MINNEOPA STATE PARK. THIS STORM WAS MOVING NORTHEAST AT 45 MPH.

HAIL UP TO NICKEL SIZE IS EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  MAPLETON.
  PEMBERTON.
  ALMA CITY.
  JANESVILLE.
  WASECA AIRPORT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE
STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY.

&&

LAT...LON 4385 9412 4420 9377 4420 9353 4406 9349
      4384 9388
TIME...MOT...LOC 1549Z 223DEG 38KT 4384 9402
Special weather statement, May 8, 10:18 AM CST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1118 AM CDT THU MAY 8 2014

MNZ054-064-081700-
LAC QUI PARLE-YELLOW MEDICINE-
1118 AM CDT THU MAY 8 2014

...THUNDERSTORMS MOVING OVER LAC QUI PARLE AND YELLOW MEDICINE
COUNTIES THROUGH NOON CDT...

AT 1116 AM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM 7 MILES NORTHEAST OF HENDRICKS. THIS STORM WAS MOVING
NORTHEAST AT 50 MPH.

HAIL UP TO DIME SIZE IS EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  CANBY AIRPORT.
  ST LEO.
  PROVIDENCE.
  DAWSON.
  LAC QUI PARLE STATE PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE
STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY.

&&

LAT...LON 4507 9642 4506 9594 4498 9582 4495 9581
      4494 9577 4493 9574 4462 9611 4462 9644
      4463 9646 4473 9646
TIME...MOT...LOC 1618Z 211DEG 43KT 4461 9631
Special weather statement, May 8, 10:27 AM CST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1127 AM CDT THU MAY 8 2014

MNZ076-077-084-081715-
LE SUEUR-RICE-WASECA-
1127 AM CDT THU MAY 8 2014

...THUNDERSTORMS MOVING OVER LE SUEUR...RICE AND WASECA COUNTIES
THROUGH 1215 PM CDT...

AT 1125 AM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM 8 MILES NORTHWEST OF WASECA...OR 18 MILES SOUTH OF LE
CENTER. THIS STORM WAS MOVING NORTHEAST AT 45 MPH.

HAIL UP TO NICKEL SIZE IS EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  JANESVILLE.
  WATERVILLE.
  MORRISTOWN.
  WARSAW.
  FARIBAULT.
  FARIBAULT AIRPORT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE
STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY.

&&

LAT...LON 4412 9373 4448 9342 4447 9321 4435 9315
      4403 9364
TIME...MOT...LOC 1627Z 222DEG 37KT 4416 9361

The radar

The Minneapolis radar (KMPX), 72 km away, was scanning. The volume nearest the first event began at 16:39 UTC.

Open the radar archive at this moment

Event by event

15 thunderstorm wind, 12 hail, 4 tornado. Local standard time, as filed.

Hail, Waseca

When
May 8, 10:41 AM CST
Where
Waseca County, 8.31 mi N of Waseca
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
44.200, -93.490

Hail, Hennepin

When
May 8, 10:49 AM CST
Where
Hennepin County, 0.85 mi SW of Brooklyn Center
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
45.040, -93.360

Thunderstorm Wind, Le Sueur

When
May 8, 1:53 PM CST to 1:55 PM CST
Where
Le Sueur County, 0.25 mi E of Elysian to 0.14 mi S of Waterville
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
44.200, -93.675

Power lines and a transformer were damaged between Elysian and Waterville.

Thunderstorm Wind, Waseca

When
May 8, 1:55 PM CST to 2:05 PM CST
Where
Waseca County, 1.24 mi S of Waseca to 1.08 mi N of Waseca
Measured
61 kt (70 mph) estimated gust
Property damage
$100,000
Reported by
Public
Coordinates
44.062, -93.504

Many large trees and power poles were snapped off from south to north across the city of Waseca. Also, a large grain bin was destroyed north of Waseca.

Thunderstorm Wind, Rice

When
May 8, 2:10 PM CST
Where
Rice County, Morristown
Measured
56 kt (64 mph) measured gust
Reported by
Emergency Manager
Coordinates
44.230, -93.450

A measured wind gust occurred in the city of Morrisville.

Thunderstorm Wind, Rice

When
May 8, 2:15 PM CST
Where
Rice County, 2.98 mi SW of Shieldsville
Measured
54 kt (62 mph) measured gust
Reported by
Trained Spotter
Coordinates
44.340, -93.443

A measured wind gust of 62 mph occurred near the intersection of County Road 37 and 10 near Hunt Lake.

Thunderstorm Wind, Rice

When
May 8, 2:18 PM CST
Where
Rice County, 3.66 mi S of Little Chicago
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
44.427, -93.325

A 3 foot diameter tree was uprooted near Circle Lake.

Thunderstorm Wind, Rice

When
May 8, 2:20 PM CST
Where
Rice County, 0.09 mi SSW of Webster
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
44.529, -93.351

A large tree was snapped in half near Webster.

Thunderstorm Wind, Dakota

When
May 8, 2:25 PM CST
Where
Dakota County, 2.08 mi WNW of Lakeville Airlake Ar
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
44.640, -93.270

A tree was blown down in the southern part of Lakeville.

Thunderstorm Wind, Dakota

When
May 8, 2:30 PM CST
Where
Dakota County, 2.11 mi N of Lakeville
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
44.700, -93.258

Light poles were blown down north of Lakeville.

Thunderstorm Wind, Dakota

When
May 8, 2:30 PM CST to 2:35 PM CST
Where
Dakota County, 3.76 mi NNW of Lakeville
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.720, -93.280

A large tree was blown down between Lakeville and Apple Valley.

Thunderstorm Wind, Dakota

When
May 8, 2:36 PM CST
Where
Dakota County, 3.4 mi NNW of Lakeville
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
44.715, -93.278

Several large trees were blown down in the Oak Shores Drive area, east of Buck Hill.

Thunderstorm Wind, Scott

When
May 8, 2:40 PM CST
Where
Scott County, 2.85 mi WSW of Elko New Market
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.544, -93.383

A large tree and telephone pole were blown down.

Thunderstorm Wind, Dakota

When
May 8, 2:42 PM CST
Where
Dakota County, 2.7 mi WSW of Lakeville
Measured
56 kt (64 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
44.650, -93.297

Large windows were blown in at a local supermarket.

Thunderstorm Wind, Goodhue

When
May 8, 2:50 PM CST to 3:00 PM CST
Where
Goodhue County, Goodhue to 0.85 mi SE of Hay Creek
Measured
61 kt (70 mph) estimated gust
Property damage
$250,000
Reported by
Law Enforcement
Coordinates
44.400, -92.630

Severe thunderstorm winds caused damage to several roofs, included one barn destroyed and another barn damaged. The rafters and walls of a building under construction were blown off between Goodhue and Red Wing.

Thunderstorm Wind, Goodhue

When
May 8, 3:00 PM CST
Where
Goodhue County, 2.24 mi SW of Wacouta
Measured
61 kt (70 mph) estimated gust
Property damage
$75,000
Reported by
Law Enforcement
Coordinates
44.504, -92.497

Substantial damage occurred to a home south of Red Wing, east of the intersection of County Road 5, and Highway 58. The roof of the home was blown off to the north with debris noted across County Road 5.

Thunderstorm Wind, Hennepin

When
May 8, 3:14 PM CST
Where
Hennepin County, 1.62 mi ESE of Minneapolis
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.990, -93.250

A large tree limb, 10 to 12 inches in diameter, was blown off and landed on a power line.

Tornado, Watonwan

When
May 8, 3:51 PM CST to 3:54 PM CST
Where
Watonwan County, 1.14 mi ENE of Butterfield to 1.61 mi SSW of St James Arpt
Rating
EF0
Path length
0.83 mi
Path width
50 yd
Reported by
Storm Chaser
Coordinates
43.955, -94.608

Tornado was witnessed and filmed my multiple storm chasers. It moved across open fields and caused no damage.

Tornado, Watonwan

When
May 8, 4:09 PM CST to 4:10 PM CST
Where
Watonwan County, 4.45 mi NNE of Madelia to 4.61 mi NNE of Madelia
Rating
EF0
Path length
0.18 mi
Path width
50 yd
Continued into
Brown, Mn (MPX)
Reported by
Trained Spotter
Coordinates
44.107, -94.379

A trained spotter reported a tornado touching down briefly in an open field in extreme northeastern Watonwan County before it moved into extreme southeastern Brown County and then Blue Earth County. The tornado was videotaped by a storm chaser when it was in Blue Earth County.

Tornado, Brown

When
May 8, 4:10 PM CST to 4:11 PM CST
Where
Brown County, 6.78 mi ESE of Hanska to 7.01 mi ESE of Hanska
Rating
EF0
Path length
0.42 mi
Path width
50 yd
Continued into
Blue Earth, Mn (MPX)
Reported by
Trained Spotter
Coordinates
44.109, -94.376

A tornado touched down in the extreme northeastern corner of Watonwan County before crossing the extreme southeast corner of Brown County. It continued into Blue Earth County. During its time crossing Brown County, it crossed open fields. The tornado was caught on video by a storm chaser when it was in Blue Earth County.

Tornado, Blue Earth

When
May 8, 4:11 PM CST to 4:13 PM CST
Where
Blue Earth County, 2.29 mi WSW of Butternut to 0.81 mi WSW of Butternut
Rating
EF0
Path length
1.5 mi
Path width
50 yd
Property damage
$1,000
Reported by
Storm Chaser
Coordinates
44.112, -94.369

A tornado originated in extreme northeastern Watonwan County and traversed across extreme southeastern Brown County before moving into Blue Earth County. It was filmed by a storm chaser during its time in Blue Earth County. The tornado hit a farm and damaged the roofs of some hog barns and then dissipated.

Hail, Renville

When
May 8, 4:48 PM CST
Where
Renville County, 5.99 mi NW of Lakeside
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
44.870, -94.650

Hail, Redwood

When
May 8, 4:58 PM CST
Where
Redwood County, Morgan
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
44.420, -94.920

Hail, McLeod

When
May 8, 6:50 PM CST
Where
McLeod County, 1.47 mi E of Fernando
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.650, -94.440

Hail, Sibley

When
May 8, 6:58 PM CST
Where
Sibley County, 3.22 mi NW of Winthrop
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
44.580, -94.420

Hail, McLeod

When
May 8, 7:15 PM CST
Where
McLeod County, 2.03 mi ESE of Sumter
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
44.718, -94.232

Hail, McLeod

When
May 8, 7:19 PM CST
Where
McLeod County, 1.12 mi SE of Glencoe
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
44.761, -94.131

Hail, Carver

When
May 8, 7:40 PM CST
Where
Carver County, 0.22 mi NW of Norwood Young America
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
44.772, -93.934

Hail, Sherburne

When
May 8, 8:05 PM CST
Where
Sherburne County, 2.13 mi SSW of Zimmerman
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
45.420, -93.590

Hail, Isanti

When
May 8, 8:30 PM CST
Where
Isanti County, 1.38 mi S of Cambridge
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
45.560, -93.230

Hail, Chisago

When
May 8, 8:39 PM CST
Where
Chisago County, 5.16 mi WNW of Stark
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
45.560, -93.120

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2014Every state in 2014This day in weather historyThe tornado archive for Minnesota, 2014Warnings in Minnesota, May 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 505602, 505603, 506459, 506465, 507943, 507940, 507942, 506466, 506460, 506468, 506470, 506530, 506458, 506463, 507935, 506464, 506469, 517398, 517411, 517412, 517413, 505605, 507934, 505607, 505606, 507947, 507948, 505608, 505609, 505610, 505611.